Immune checkpoint inhibitor-associated gastrointestinal and hepatic adverse events and their management

Research output: Contribution to journalReview articlepeer-review

Standard

Immune checkpoint inhibitor-associated gastrointestinal and hepatic adverse events and their management. / Iacucci, Marietta; Shivaji, Uday; Jeffery, Louisa; Gui, Xianyong; Smith, Samuel; Ahmad, Omer; Akbar, Ayesha; Ghosh, Subrata.

In: Therapeutic Advances in Gastroenterology, Vol. 12, 05.11.2019, p. 1-15.

Research output: Contribution to journalReview articlepeer-review

Harvard

APA

Vancouver

Author

Bibtex

@article{6ba384638b75415f87e1ed5381965597,
title = "Immune checkpoint inhibitor-associated gastrointestinal and hepatic adverse events and their management",
abstract = "AbstractBackground: Drug-induced colitis is a known complication of therapies that alter the immune balance, damage the intestinal barrier or disturb intestinal microbiota. Immune checkpoint inhibitors (ICI) directed against cancer cells may result in activated T lymphocyte-induced immune-related adverse events (AEs), including immune-related colitis and hepatitis. The aim of this review article is to summarize the incidence of gastrointestinal (GI) and hepatic AEs related to ICI therapy. We have also looked at the pathogenesis of immune-mediated AEs andpropose management strategies based on current available evidence.Methods: A literature search using PubMed and Medline databases was undertaken using relevant search terms pertaining to names of individual drugs, mechanism of action, related AEs and their management.Results: ICI-related GI AEs are common, and colitis appears to be the most common side effect, with some studies reporting incidence as high as 30%. The incidence of both all-grade colitis and hepatitis were highest with combination therapy with anti-CTLA-4/PD-1; severity of colitis was dose-dependent (anti-CTLA-4). Early intervention is associated with better outcomes.Conclusion: ICI-related GI and hepatic AEs are common and clinicians need to be aware. Patients with GI AEs benefit from early diagnosis using endoscopy and computed tomography. Early intervention with oral steroids is effective in the majority of patients, and in steroidrefractory colitis infliximab and vedolizumab have been reported to be useful; mycophenolate has been used for steroid-refractory hepatitis.",
keywords = "anti-CTLA-4, anti-PD1, anti-PDL1, immune checkpoint inhibitors, immune-related hepatitis, immune-related colitis, management",
author = "Marietta Iacucci and Uday Shivaji and Louisa Jeffery and Xianyong Gui and Samuel Smith and Omer Ahmad and Ayesha Akbar and Subrata Ghosh",
year = "2019",
month = nov,
day = "5",
doi = "10.1177/1756284819884196",
language = "English",
volume = "12",
pages = "1--15",
journal = "Therapeutic Advances in Gastroenterology",
issn = "1756-283X",
publisher = "SAGE Publications",

}

RIS

TY - JOUR

T1 - Immune checkpoint inhibitor-associated gastrointestinal and hepatic adverse events and their management

AU - Iacucci, Marietta

AU - Shivaji, Uday

AU - Jeffery, Louisa

AU - Gui, Xianyong

AU - Smith, Samuel

AU - Ahmad, Omer

AU - Akbar, Ayesha

AU - Ghosh, Subrata

PY - 2019/11/5

Y1 - 2019/11/5

N2 - AbstractBackground: Drug-induced colitis is a known complication of therapies that alter the immune balance, damage the intestinal barrier or disturb intestinal microbiota. Immune checkpoint inhibitors (ICI) directed against cancer cells may result in activated T lymphocyte-induced immune-related adverse events (AEs), including immune-related colitis and hepatitis. The aim of this review article is to summarize the incidence of gastrointestinal (GI) and hepatic AEs related to ICI therapy. We have also looked at the pathogenesis of immune-mediated AEs andpropose management strategies based on current available evidence.Methods: A literature search using PubMed and Medline databases was undertaken using relevant search terms pertaining to names of individual drugs, mechanism of action, related AEs and their management.Results: ICI-related GI AEs are common, and colitis appears to be the most common side effect, with some studies reporting incidence as high as 30%. The incidence of both all-grade colitis and hepatitis were highest with combination therapy with anti-CTLA-4/PD-1; severity of colitis was dose-dependent (anti-CTLA-4). Early intervention is associated with better outcomes.Conclusion: ICI-related GI and hepatic AEs are common and clinicians need to be aware. Patients with GI AEs benefit from early diagnosis using endoscopy and computed tomography. Early intervention with oral steroids is effective in the majority of patients, and in steroidrefractory colitis infliximab and vedolizumab have been reported to be useful; mycophenolate has been used for steroid-refractory hepatitis.

AB - AbstractBackground: Drug-induced colitis is a known complication of therapies that alter the immune balance, damage the intestinal barrier or disturb intestinal microbiota. Immune checkpoint inhibitors (ICI) directed against cancer cells may result in activated T lymphocyte-induced immune-related adverse events (AEs), including immune-related colitis and hepatitis. The aim of this review article is to summarize the incidence of gastrointestinal (GI) and hepatic AEs related to ICI therapy. We have also looked at the pathogenesis of immune-mediated AEs andpropose management strategies based on current available evidence.Methods: A literature search using PubMed and Medline databases was undertaken using relevant search terms pertaining to names of individual drugs, mechanism of action, related AEs and their management.Results: ICI-related GI AEs are common, and colitis appears to be the most common side effect, with some studies reporting incidence as high as 30%. The incidence of both all-grade colitis and hepatitis were highest with combination therapy with anti-CTLA-4/PD-1; severity of colitis was dose-dependent (anti-CTLA-4). Early intervention is associated with better outcomes.Conclusion: ICI-related GI and hepatic AEs are common and clinicians need to be aware. Patients with GI AEs benefit from early diagnosis using endoscopy and computed tomography. Early intervention with oral steroids is effective in the majority of patients, and in steroidrefractory colitis infliximab and vedolizumab have been reported to be useful; mycophenolate has been used for steroid-refractory hepatitis.

KW - anti-CTLA-4

KW - anti-PD1

KW - anti-PDL1

KW - immune checkpoint inhibitors

KW - immune-related hepatitis

KW - immune-related colitis

KW - management

U2 - 10.1177/1756284819884196

DO - 10.1177/1756284819884196

M3 - Review article

VL - 12

SP - 1

EP - 15

JO - Therapeutic Advances in Gastroenterology

JF - Therapeutic Advances in Gastroenterology

SN - 1756-283X

ER -